Rapid clearing of acute generalized exanthematous pustulosis after administration of ciclosporin

V. Di Lernia, L. Grenzi, E. Guareschi, C. Ricci

Research output: Contribution to journalArticle

Abstract

Acute generalized exanthematous pustulosis (AGEP) is a rare disorder, usually drug-induced, and is clinically characterized by widespread, non-follicular aseptic pustules. Although spontaneous resolution usually occurs once the causative drug has been withdrawn, more severe cases often require treatment with systemic corticosteroids. We report a 63-year-old woman who developed AGEP after a 30-day course of hydroxychloroquine. Extensive re-exacerbation of AGEP after an 18-day course of methylprednisolone led us to switch the treatment to oral ciclosporin with a prompt and satisfactory improvement. Ciclosporin has many inhibitory effects on the main cell population (T cells) involved in AGEP. In particular, a significant reduction in producton of interleukin-8 by T cells is a possible explanation of the rapid remission observed in this case. To our knowledge, this is the first reported case of AGEP successfully treated with ciclosporin.

Original languageEnglish
JournalClinical and Experimental Dermatology
Volume34
Issue number8
DOIs
Publication statusPublished - Dec 2009

    Fingerprint

ASJC Scopus subject areas

  • Dermatology

Cite this